Mixing hydrocodone with alcohol
Are you considering mixing hydrocodone with alcohol?
Know what happens inside your body when these two drugs are combined, what are the side effects, and what can go seriously wrong. In general, how much hydrocodone is safe depends on a number of factors. But hydrocodone is never safe when mixed with alcohol. And although hydrocodone overdose amounts vary by individual tolerance to opiates, you increase your risk of OD’ing when you drink while taking hydrocodone. As usual, we also invite you to ask questions about mixing hydrocodone and alcohol in the comments section, at the end.
Hydrocodone and alcohol effects
Hydrocodone is an opioid painkiller, and can cause feelings of euphoria when taken in large amounts. Alcohol can intensify this effect and make the feeling of getting high on hydrocodone stronger. In self-reported anecdotes, people have reported some of these effects when mixing hydrocodone with alcohol:
However, alcohol has a chemical reaction with hydrocodone in the body and causes an additive effect of both substances in the body and brain when combined. That means that the effects of the alcohol and hydrocodone are both stronger when mixed. This can easily cause accidental overdose.
Dangers of mixing hydrocodone and alcohol
Taking alcohol and hydrocodone together can result in serious adverse reactions. This is due to the addictive depressant effects of hydrocodone and alcohol. Some potentially dangerous effects of mixing hydrocodone with alcohol include:
- alcohol poisoning (lowered tolerance for alcohol)
- loss of consciousness
- shallow breathing
- impaired coordination
- slowed heart rate
And this isn’t just an issue with hydrocodone becoming more dangerous. It goes both ways. The effects of the alcohol are intensified as well. The sedative effects of alcohol will be heightened, causing trouble concentrating and difficulty with coordination. So, mixing hydrocodone with alcohol makes it more likely you’ll be involved with an accident or injure yourself. You also experience a greater intoxication from alcohol when mixing it with narcotics as your alcohol tolerance will be lower than normal. A lowered tolerance for alcohol can lead to alcohol poisoning.
Hydrocodone and alcohol overdose
You risk OD’ing on hydrocodone when you mix hydrocodone with alcohol. Both drugs make one another stronger and become more dangerous. In fact, doctors do not recommend mixing the two drugs. Sometimes it can even be dangerous to take alcohol and hydrocodone on the same day, even hours apart, depending on how much you’ve consumed of either substance.
Hydrocodone and alcohol deaths
Despite the dangers, hydrocodone is mixed with alcohol. Even normal doses of hydrocodone combined with alcohol can cause your breathing to slow or stop completely. However, if you abuse hydrocodone (snorting hydrocodone vs oral or taking more than prescribed) or take more than a normal prescription dose, you could overdose. The only way to avoid these risks is to decide not to drink at all while on hydrocodone.
Is it safe to drink on hydrocodone?
No, it’s not safe to mix hydrocodone and alcohol. The chemical combination of these two central nervous system depressants brings out the worst potential effects of both drugs. However, you should always ask your doctor for more information on taking hydrocodone and drinking safely, if you find the idea of giving up drinking too difficult. But the FDA warns against mixing the two at all.
Mixing hydrocodone alcohol questions
Do you still have questions about mixing hydrocodone with alcohol or other substances? Please leave your hydrocodone questions here. We try our best to answer all questions personally, and promptly. And if we don’t know the answer, we will refer you to someone who can help. Your experiences with mixing hydrocodone and alcohol are also welcome.